During the treatment of patients with congestive heart failure we have occasionally observed that from twenty-four to forty-eight hours after diuresis has been produced by the use of salyrgan or mercurin (the sodium salt of trimethylcyclopentane-dicarboxylic acid-methoxymercuryhydroxideallylamide) or with theophylline the patient has become ill, with nausea, vomiting, giddiness, headache and considerable weakness. In fact, in the past several years one of us has seen two patients, not alarmingly ill before such supplemental diuresis, come to rapid unexpected death in this sickness a day or two after salyrgan had been given. It is this occasional postdiuretic illness that initiated the present investigation.
There are several hypotheses that may be offered as an explanation of the symptoms that may follow diuresis induced with salyrgan. When given in the usual doses, of 1 or 2 cc., this drug may produce no diuresis, in which case the mercury may be retained in the